Avoiding Drug-Drug Interaction for Patients

 Updated: January 17, 2019

  Tags: MedicationPatients

image of various pills

When delivering quality patient care, safety remains supreme. Taking the time to be mindful of your patient’s history and background will help you avoid harmful drug-drug interaction for patients. AARC Member Doug Gardenhire, EdD, RRT, RRT-NPS, FAARC, shares his tips on how RTs can avoid drug-drug interaction.

“Drug safety is very important in respiratory therapy due to the disease states we frequently treat,” Gardenhire said, listing asthma and COPD as disease examples.

He continued to explain that most patients treated today have comorbidities.

“Treating multiple disease states increase the chance of drug-drug interactions (DDIs),” Gardenhire said.

Patient example

Gardenhire offered the following patient example:

  • Patient has cardiac problems that require a beta-blocker.
  • The patient is also an asthmatic needing treatment with a bronchodilator.

According to Gardenhire, if the patient in this example “is prescribed a non-selective beta-blocker it may interfere with the bronchodilator’s effectiveness to relax the airway muscles.”

Gardenhire’s tips for preventing DDIs

  • Review the Medication Record in each patient’s chart.
  • Double check medication using a drug reference or smartphone application.
  • Interact with other healthcare providers to make sure a patient is receiving proper medication.
  • Be the expert in medication used to treat respiratory disorders and educate patients appropriately in the use of the medication, including hazards and possible DDIs.

“I believe RTs provide more care at the bedside than any other healthcare practitioner,” Gardenhire said. “RTs should utilize this time to review all medication a patient is receiving and interact with other healthcare practitioners if changes are needed.”